MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134701
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 11/25/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A patient underwent a paroxysmal atrial fribrilation (paf) ablation procedure with a thermocool smarttouch sf catheter and the patient experienced hemopericardium treated with removal of 350ml venous blood and prolonged hospitalization.It was reported that hemopericardium was detected in cardiac control echo after the pulmonary vein isolation (pvi) on the operation table.The patient¿s hemodynamic was stable.350ml of venous blood was evacuated (confirmed by blood analysis).According to the operator, the hemopericardium arose because of a puncture of the atrial septal, maybe he punctured the coronary sinus.The patient is now under observation in the intensive care unit.Hemodynamic is stable.The operation was finished, that was the primary isolation of the pulmonary veins.The surgery was not delayed due to the reported event.The procedure was successfully completed.No other medical intervention was required.Additional information was received indicating the physician¿s opinion on the cause of this adverse event is that it was procedure related and it is most likely that it was damaged to the great cardiac vein when the coronary sinus (cs) catheter was inserted into the cs or during septal puncture.The intervention provided was pvi.The patient¿s outcome from the adverse event was reported as fully recovered (no residual effects).The patient required extended hospitalization because of 2 additional days.The procedural activated clotting time (act) was more than 300.One catheter exchange occurred during the procedure.One transseptal puncture site was performed during the procedure with an agilis nxt md 71 cm and brk-1 tsp needle.The cardiac tamponade was noticed after ablation was performed.No evidence of steam pop.The flow setting was 15 ml/min.The patient did not require cardiac surgery.No issues with flow rate change at the start of ablation.No error messages observed on biosense webster equipment during the procedure.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.# (b)(4).
 
Additional Manufacturer Narrative
A patient underwent a paroxysmal atrial fibrilation (paf) ablation procedure with a thermocool smarttouch sf catheter and the patient experienced hemopericardium treated with removal of 350ml venous blood and prolonged hospitalization.Device evaluation details: the device was returned to johnson & johnson medtech (j&j) for evaluation.A visual inspection and revision of all features were performed following j&j procedures.Visual analysis revealed no damage or anomalies on the device.The device features were reviewed, and no issues were observed during the product investigation.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.No malfunction was observed during the product analysis, other issues or circumstances may have occurred during the usage of the device that compromised its performance.The root cause of the adverse event remains unknown.The physician¿s opinion on the cause of this adverse event was procedure.The instruction for use (ifu) contains the following warning and precautions: when using the catheter with conventional systems (using fluoroscopy to determine catheter tip location), or with the carto¿ 3 system, careful catheter manipulation must be performed in order to avoid cardiac damage, perforation, or tamponade.Do not use excessive force to advance or withdraw the catheter when resistance is encountered.The firmness of the braided tip dictates that care must be taken to prevent perforation of the heart.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).
 
Additional Manufacturer Narrative
On 8-jan-2026, the bwi product analysis lab received the complaint device for evaluation.The product analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23845482
Report Number2029046-2025-04223
Device Sequence Number18649473
Product Code LPB
UDI-Device Identifier10846835009774
UDI-Public(01)10846835009774(17)280606(10)31632746L
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134701
Device Lot Number31632746L
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2025
Supplement Date Received by Manufacturer01/08/2026
01/21/2026
Initial Report FDA Received Date12/18/2025
Supplement Report FDA Received Date01/08/2026
02/11/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6FR CS,F,10 POLE,12 PIN,AUTOID; AGILIS NXT MD 71 CM; BRK-1 TSP NEEDLE; NGEN PUMP, EU CONFIGURATION; PENTARAY NAV ECO 7FR, D, 2-6-2; UNK_NGEN RF GENERATOR
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Required Intervention;
Patient SexUnknown